Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 269, NWS Wichita, KS

August 18, 2003Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 18, 2003, 3:40 PM CDT for Russell County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 3:40 PM CDT (20:40 UTC)
Expired
Aug 18, 2003, 4:30 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 2:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1244 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
626 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 182040
SVRICT
KSC167-182130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 430 PM CDT.

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PARADISE...OR ABOUT 15 MILES NORTH OF
  RUSSELL...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 430 PM CDT.

LAT...LON 3910 9903 3900 9884 3952 9830 3968 9859

$$

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:31 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 18, 3:31 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT MON AUG 18 2003

MAIN CONCERN WITH THIS FORECAST PACKAGE IS WHEN THE BEST CHANCE OF
THUNDERSTORMS WILL TAKE PLACE DURING THE NEXT COUPLE OF DAYS.

TONIGHT:
LATEST WATER VAPOR LOOP SHOWING A SUBTLE WAVE NOW MOVING THROUGH
THE OK PANHANDLE. THIS WAVE IS INDUCING NICE PRESSURE ADVECTION FROM
AT THE 315-320K THETA SURFACE. THIS GIVES MEAN LAYER CAPES AROUND
1500 J/KG2 AND LITTLE IF ANY SPEED SHEAR. LATEST SURFACE ANALYSIS
SHOWING  A 40 DEGREE DEWPOINT DEPRESSION ACROSS THE WATCH AREA. NO
DOUBT, ANY STORMS THAT DO PUNCH THE EQUILLIBRIUM LEVEL WILL HAVE THE
POTENTIAL OF HIGH WIND. WOULD EXPECT AS THIS WAVE PASSES THROUGH
THIS EVENING, MOST OF THE ACTIVITY SHOULD DIMINISH. HOWEVER, WE MAY
HAVE TO WATCH UPSTREAM FOR MORE SUBTLE WAVES OVERNIGHT. FOR NOW, WE
WILL KEEP POPS OUT OVERNIGHT.

TUESDAY-TUESDAY NIGHT:
IT WILL BE ANOTHER SCORCHER AS TEMPERATURES CLIMB WELL ABOVE THE
CENTURY MARK. MEANWHILE, THE UPPER LEVEL FEATURE IN WYOMING SHOULD
SHIFT INTO NEBRASKA BY TOMORROW NIGHT. WOULD NOT EXPECT MUCH IN THE
WAY OF CONVECTION TOMORROW AFTERNOON. A FEW ISOLATED SHOWERS AND
THUNDERSTORMS COULD POP DURING THE AFTERNOON IN CENTRAL KANSAS AGAIN
WHERE THE BEST INSTABILITY WILL BE IN PLACE. OVERNIGHT, AN MCS COULD
DEVELOP ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA AND ROLL ACROSS
THAT REGION LATE. LOW LEVEL FLOW WILL BE ON THE ORDER OF 20-30KTS,
SO I WOULD NOT BE SURPRISED TO SEE SOME CONVECTION PUSH THROUGH
CENTRAL KANSAS LATE.

WEDNESDAY-WEDNESDAY NIGHT:
THE UPPER LEVEL FEATURE WILL SHIFT THROUGH NEBRASKA AND BRING THE
TAIL OF THE VORT LOBE THROUGH DURING THE EVENING. WE SHOULD SEE
DECENT SUBSIDENCE TAKE PLACE BEHIND THIS WAVE. HOWEVER, WITH ANY
BOUNDARIES SOME ISOLATED ACTIVITY WILL BE POSSIBLE. THINGS COULD
BECOME QUITE ACTIVE OVERNIGHT AS CONVECTION GETS ROOTED IN NORTHERN
KANSAS AND PUSHES INTO CENTRAL AND SOUTH CENTRAL KANSAS DURING THE
EVENING. THERE IS EVEN GOOD UPGLIDE TAKING PLACE IN THAT REGION
WHICH WILL HELP SUSTAIN THE ACTIVITY.

THURSDAY-MONDAY:
NO REAL BIG CHANGES HERE, EXCEPT I DID RAISE TEMPERATURES A FEW
DEGREES ON THURSDAY DUE TO THE SLOWER MOVEMENT OF THE FRONTAL
BOUNDARY AS DEPICTED BY THE ENSEMBLES AND THE LATEST RUN OF THE ETA.
WE ALSO INCLUDED THE CHANCE OF TRW- ON THIS DAY DUE TO THE POTENTIAL
OF MORE STORMS FIRING ALONG THE BOUNDARY.

THE MODELS ARE IN SOMEWHAT OF  A DISAGREEMENT ON THE STRENGTH OF THE
UPPER LEVEL TROF IN THE NORTHEAST AND THE PLACEMENT OF WAVES MOVING
THROUGH THE NORTHERN PLAINS. WE PLAYED THE CONSERVATIVE ROUTE FOR
NOW AND FOLLOWED THE GFS ENSEMBLES WHICH DEPICTS A RATHER
BROAD/ZONAL UPPER LEVEL FLOW PATTERN THROUGH THE NORTHERN PLAINS
WHICH WOULD KEEP US HOT AND DRY THROUGH THE PERIOD.

FCSTID =   18/COX
ICT   76 102  75 101 /  20  10  10  10
HUT   75 102  75 101 /  20  10  20  10
EWK   75 102  75 101 /  20  10  20  10
EQA   75 102  74 101 /  20  10  10  10
WLD   76 102  74 102 /  10  10  10  10
RSL   76 101  72  99 /  20  20  20  20
GBD   76 102  73  99 /  20  20  20  20
SLN   78 103  75 100 /  20  10  20  10
MPR   75 102  74 100 /  20  10  20  10
CFV   74 101  74 101 /   5  10  10  10
CNU   74 101  73 101 /   5  10  10  10
K88   74 101  73 100 /   5  10  10  10

.ICT...
KS...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 700 PM CDT MONDAY FOR
ZONES KSC009...KSC015...KSC017...KSC053...KSC079...KSC095...KSC105...
KSC113...KSC115...KSC155...KSC159...KSC167...KSC169...KSC173.
Hazardous weather outlook, Aug 18, 1:30 PM CDT, 2 hours 10 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
130 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL ONCE AGAIN SOAR TO BETWEEN 102 AND 106 THIS
AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS CENTRAL KANSAS,
MAINLY FOR LOCATIONS WEST OF INTERSTATE 135. ANY STORMS THAT DEVELOP
THIS AFTERNOON, WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. SPOTTER
ACTIVATION MAY BE NEEDED, NORTHWEST OF A HUTCHINSON TO SALINA LINE
AFTER 3 PM TODAY.

WEAK UPPER LEVEL IMPULSES, REVOLVING AROUND UPPER LEVEL LOW PRESSURE
OVER WYOMING, WILL GENERATE AFTERNOON SHOWERS AND THUNDERSTORMS OVER
WESTERN KANSAS THIS AFTERNOON. SOME OF THIS ACTIVITY MAY REACH AREAS
OF CENTRAL KANSAS. THUNDERSTORMS ARE AGAIN EXPECTED IN THESE
SAME AREAS OVERNIGHT, AS THIS UPPER LEVEL WAVE TRACKS EAST VERY
SLOWLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE ALSO EXPECTED TUESDAY NIGHT ACROSS CENTRAL KANSAS,
MAINLY FOR LOCATIONS ALONG AND WEST OF A SALINA TO KINGMAN LINE.
THESE STORMS CONTINUE TO BE A RESULT OF A FESTERING UPPER LOW
PRESSURE SYSTEM LOCATED OVER NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA. AGAIN, THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/CO

In the hours before

Special weather statement, Aug 18, 10:18 AM CDT, 5 hours 22 minutes before
KSZ068-191500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1018 AM CDT MON AUG 18 2003

...COUNTY WIDE BURN BAN FOR HARVEY COUNTY UNTIL AUGUST 24TH...

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE WEEK
FOR MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, A COUNTY WIDE BURN
BAN HAS BEEN ISSUED FOR RENO COUNTY UNTIL AUGUST 24TH. FOR
FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE
CHIEF.

COX
Special weather statement, Aug 18, 10:23 AM CDT, 5 hours 17 minutes before
KSZ068-191500-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1023 AM CDT MON AUG 18 2003

...COUNTY WIDE BURN BAN FOR HARVEY COUNTY UNTIL AUGUST 25TH...

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE WEEK
FOR MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, A COUNTY WIDE BURN
BAN HAS BEEN ISSUED FOR RENO COUNTY UNTIL AUGUST 25TH. FOR
FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE
CHIEF.

COX
Special weather statement, Aug 18, 10:31 AM CDT, 5 hours 9 minutes before
KSZ068-191500-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1031 AM CDT MON AUG 18 2003

...COUNTY WIDE BURN BAN FOR HARVEY COUNTY UNTIL AUGUST 25TH...

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE WEEK
FOR MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, A COUNTY WIDE BURN BAN
HAS BEEN ISSUED FOR HARVEY COUNTY UNTIL AUGUST 25TH. FOR FURTHER
INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.

COX
Special weather statement, Aug 18, 1:09 PM CDT, 2 hours 31 minutes before
KSZ047-191700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CDT MON AUG 18 2003

...COUNTY WIDE BURN BAN FOR BARTON COUNTY HAS BEEN EXTENDED...

THE COUNTY-WIDE BURN BAN FOR BARTON COUNTY HAS BEEN EXTENDED UNTIL
NOON ON MONDAY, AUGUST 25TH. FOR FURTHER INFORMATION REGARDING THE
BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.

COX
Special weather statement, Aug 18, 2:39 PM CDT, 1 hour 1 minute before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-180839-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
239 PM CDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:25 PM CDTSevere Thunderstorm WarningICTRussell65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.